Salicylate Toxicity

Published
Posted by Carla Rothaus

What are some of the challenges associated with managing salicylate poisoning?

The widespread availability, ease of access, and frequent coingestion of multiple salicylate-containing agents, combined with the nonlinear pharmacokinetic properties of salicylate, make salicylism a common and sometimes fatal occurrence. Read the NEJM Review Article here.

Clinical Pearls

Q: How is salicylate poisoning characterized?

A: Salicylate poisoning is characterized as either acute or chronic. The acute form of salicylate intoxication generally occurs in young adults who have a psychiatric history or who have had a previous overdose. Such persons tend to ingest salicylate alone or in combination with other drugs in a suicide attempt. A chronic form of intoxication may occur in patients who are ingesting acetylsalicylic acid therapeutically and then have an inadvertent overdose. Chronic poisoning is more common in elderly patients, who often are cared for by more than one clinician and therefore are at risk for inadvertent dual prescribing.

Q: What are some of the clinical manifestations of acute salicylate toxicity?

A: In acute intoxication, within 1 or 2 hours after a single salicylate ingestion, at which point plasma levels often exceed 40 or 50 mg per deciliter (2.9 or 3.6 mmol per liter; levels between 15 mg per deciliter [1.1 mmol per liter] and 30 mg per deciliter [2.2 mmol per liter] are considered to be therapeutic for inflammatory conditions), clinical manifestations of salicylate intoxication include tinnitus, vertigo, nausea, vomiting, and hyperpnea. Plasma levels between 50 mg per deciliter and 70 mg per deciliter (5.1 mmol per liter) indicate severe intoxication and can be associated with fever, sweating, listlessness, and incoordination. At levels exceeding 75 mg per deciliter (5.4 mmol per liter), patients are at risk for hallucinations, seizures, cerebral edema, coma, noncardiogenic pulmonary edema, and cardiovascular collapse.


Morning Report Questions

Q: What are some of the challenges associated with managing salicylate poisoning?

A: Coingestion of ethanol or opioids and the effects of high doses of salicylate itself slow gastric emptying and delay the peak concentration of the drug. Slow absorption of enteric-coated formulations and multiple acetylsalicylic acid ingestions that are separated in time may result in a disconnect between clinical manifestations and plasma levels. Frequent monitoring is required, and an undetectable or low salicylate level should not lull the clinician into complacency about the need to initiate treatment if the assessment suggests a possibility of salicylism. The plasma level of salicylate required to elicit symptoms tends to be lower in chronic than in acute salicylate poisoning, sometimes falling into the upper end of the therapeutic range, because of the large amount of drug previously distributed to and located within tissues, including the central nervous system. In cases of acute salicylate toxicity, rising plasma levels are roughly correlated with the development of expected clinical manifestations, but such correlations are notoriously absent with chronic toxicity. Overreliance on drug levels can lead to underestimation of the severity of poisoning and delay implementation of appropriate therapy, potentially contributing to worse outcomes.

Q: Is dialysis an effective way to remove salicylate?

A: Hemodialysis is the most efficient way to remove salicylate from the body. The small size, low volume of distribution, and absence of tissue binding make salicylate an ideal substance for dialysis. The threshold for starting hemodialysis should be lower for patients with altered mental status or renal insufficiency, patients with the acute respiratory distress syndrome who require supplemental oxygen, and those in whom standard therapy has failed regardless of the salicylate level.

Browse more Clinical Pearls & Morning Reports »

Powered by Medstro